Michigan, 2003

Hail and Damaging Winds in Michigan, August 2, 2003

August 2, 2003 · NWS APX · 4 events in 3 counties and zones

Thunderstorms developed along lake breeze boundaries, and a few became marginally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms developed along lake breeze boundaries, and a few became marginally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 2, 9:49 AM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 2, 9:49 AM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1049 AM EDT SAT AUG 2 2003

CLOSED 500 MB LOW IS HOLDING OVER THE ARROWHEAD OF MN LATE THIS
MORNING...WITH A BROAD SURFACE LOW OVER WISCONSIN AND LAKE MICHIGAN.
AREAS OF FOG ARE LIFTING INTO A LOW CU DECK ACROSS MUCH OF THE
CWA...WITH ABUNDANT LOW LEVEL MOISTURE IN PLACE. MODIFIED 12Z APX
SOUNDING FOR 81/64 SHOWS 1900 J/KG OF CAPE...LIS AROUND -4 AND PWS
OF 1.10 INCHES THIS AFTERNOON. WIND FIELDS ARE VERY WEAK (5 KTS AT
850 MB AND 15 KTS AT 500 MB) AND SYNOPTIC FORCING WILL BE HARD TO
COME BY. WILL HAVE TO RELY ON ANY LAKE BREEZE BOUNDARIES THAT
DEVELOP LATER THIS AFTERNOON FOR FOCUS COUPLED WITH THE AVAILABLE
INSTABILITY AND LOW LEVEL MOISTURE. DO NOT EXPECT ANY SEVERE STORMS
AT THIS POINT...BUT IF ANY DO REACH SEVERE LIMITS THESE WILL BE OF
THE PULSE/VERY SHORT-LIVED VARIETY.

GOING FORECAST HANDLES THE CHANCE OF SHRA/TSRA NICELY. TEMP AND
WINDS ARE ALSO ON TARGET. THEREFORE...WILL NOT UPDATE AT THIS TIME.

.APX...NONE.

EME
Hazardous weather outlook, Aug 2, 5:05 AM EST, 6 hours 25 minutes before
MIZ008-015>036-041-042-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
605 AM EDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF NORTHERN MICHIGAN
THIS AFTERNOON AND TONIGHT.  ALTHOUGH ORGANIZED SEVERE WEATHER IS
NOT EXPECTED...SOME OF THE STRONGEST STORMS COULD PRODUCE HAIL UP TO
ONE INCH IN DIAMETER...ALONG WITH LOCALLY HEAVY RAINFALL AMOUNTS OF
1 TO 2 INCHES IN ONE HOURS TIME.

PATCHY AREAS OF DENSE FOG WILL CONTINUE THROUGH MID MORNING ACROSS
EASTERN UPPER AND LAKESHORE AREAS OF NORTHERN LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH WEDNESDAY...HOWEVER
SEVERE WEATHER IS NOT EXPECTED THROUGH THE REMAINDER OF THE WEEKEND.

LOCALLY DENSE FOG MAY REDEVELOP OVER NORTHERN MICHIGAN EARLY SUNDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JPB

The radar

The Green Bay radar (KGRB), 145 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Manistee

When
August 2, 11:30 AM EST
Where
Manistee County, Manistee
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.250, -86.317

A tree was downed across a road.

Thunderstorm Wind, Wexford

When
August 2, 1:00 PM EST
Where
Wexford County, 3 mi E of Mesick
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
44.400, -85.633

A tree was downed near M-42.

Hail, Oscoda

When
August 2, 1:49 PM EST
Where
Oscoda County, 2 mi E of Luzerne
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.617, -84.233

Hail, Oscoda

When
August 2, 1:50 PM EST to 1:52 PM EST
Where
Oscoda County, 2 mi E of Luzerne
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.617, -84.233

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368302, 5368303, 5368304, 5368305.